Alert archive / Minnesota / Wind Advisories in 2022

Wind Advisory 2, NWS Duluth, MN

January 21, 2022Cook County, Minnesota

NWS Duluth, MN issued this wind advisory at Jan 21, 2022, 6:55 PM CST for Cook County, Minnesota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2022, 6:55 PM CST (00:55 UTC)
Expired
Jan 22, 2022, 12:00 AM CST
In force
5 hr
Issued by
NWS Duluth, MN

County Cook County, MN

The radar

The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WWUS73 KDLH 220055
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
655 PM CST Fri Jan 21 2022

MNZ021-220600-
/O.NEW.KDLH.WI.Y.0002.220122T0055Z-220122T0600Z/
Southern Cook-
Including the city of Grand Marais
655 PM CST Fri Jan 21 2022

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Southern Cook County. This includes the Tribal Lands 
  of the Grand Portage Reservation.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Isolated gusts to 60 mph along the lake
  shore and blowing and drifting snow will also be a threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Jan 21, 5:42 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 21, 5:42 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
542 PM CST Fri Jan 21 2022

.DISCUSSION...(This evening through Thursday)
Issued at 342 PM CST Fri Jan 21 2022

Summary: The first onset of our clipper train is moving through this
afternoon with gusty winds and blowing snow. Overall snow totals
will likely be between one to two inches across the region. The
second system will mostly pass to our south Saturday afternoon with
some light snow for our southern tier counties. The final system
Sunday night will be the one to keep an eye on, nothing major at
this time but will likely be the heavier producer of snow out of the
three systems. Current thinking is for shovelable snow. Arctic air
returns Monday night with dangerous wind chills spilling across the
region.

High pressure has exited the region leaving a strong pressure
gradient in its wake across the Northland. Gusty winds out of the
south continue to stream across the region out ahead of an
approaching winter system. This afternoons satellite and radar
feature high clouds and snow aloft filtering in from the west. The
morning sounding from INL showcased extremely dry air from the lower
atmosphere up to 500mb. The column will eventually saturate this
afternoon/evening allowing for snow to make it to the surface.

As the surface trough propagates across the Upper Midwest its
associated frontal branches will help provide the necessary lift
for snowfall this afternoon and evening. Up along the Borderlands
and upstream there have been reports of reduced visibility down to a
quarter mile at times. This seems likely due to the blowing snow
component of this system. Snowfall rates are not extremely
concerning with about a half inch per hour expected on the higher
side of guidance. The overall lack of deep moisture and only
moderate lifting mechanisms will continue to hold this snowfall in
check. The system will move out overnight leaving snow totals of
around an inch to two inches across the region.

There is only a brief reprieve between systems with a little
sunshine coming through Saturday as a weak high quickly slides
across the region. Models are in good agreement that another low
pressure will drop southeast out of the Northern Plains and through
southern MN. This will lightly graze our southern tier counties
bringing a slight chance for light snowfall.

The Sunday night system continues to have the strongest signal for
more accumulating snow. Global models are slowly beginning to align,
increasing the confidence in the lows trajectory. Current
projections have this low going through central MN with a slightly
higher moisture content then we have seen with the previous systems.
However, there is higher uncertainty when in comes to the moisture
component due to many run to run inconsistencies. This system does
look to boast a deep dendritic growth zone from the lower levels up
through 600mb. Overall omega forcing is not super impressive but the
deep DGZ should lead to larger dendrites and higher SLRs. It's still
a little soon to narrow down some exact snow totals but it looks to
fall in the category of shovelable snow.

As the last low exits the region we take another polar plunge in
temperatures. An arctic high advances out of the Canadian Prairies
bringing frigid temperatures Monday night. Wind chill advisories
seem likely at this time. We will see prolonged cold air advection
over Lake Superior Monday through Wednesday. This will lead to lake
effect snow showers for portions of the South Shore.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 543 PM CST Fri Jan 21 2022

A band of snow will continue passing through the region this
evening as an upper level wave passes through. MVFR visibilities
are expected with occasional IFR visibilities as well. A secondary
area of light to moderate snow showers will pass through BRD in
the next 3 hours and HYR later this evening, and that is where the
lowest visibilities are most likely. Gusty winds are accompanying
this system, and will continue through the evening. Skies will
eventually clear to VFR after 06Z tonight from west to east with
VFR conditions prevailing through the day on Saturday. Some MVFR
ceilings may move into BRD late in the day as the next clipper
system moves in.

&&

.MARINE...
Issued at 342 PM CST Fri Jan 21 2022

Gales continue to howl across the Lake this afternoon with warnings
in place through the evening. A Heavy Freezing Spray Warning is
also in effect due to the building waves and frigid air
temperatures. Winds are expected to weaken after midnight but will
likely still be hazardous to small vessels. Tomorrow winds will veer
to out of the west and continue to taper off through the
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH   0   8 -14   7 /  80   0  10  10
INL  -7   3 -24   3 /  40   0   0   0
BRD  -2   8 -15  11 /  50  20  30  20
HYR   3  11 -14   8 /  80  10  10   0
ASX   6  11  -7  10 /  60  10  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Heavy Freezing Spray Warning until midnight CST tonight for
     LSZ140>143-146-150.

     Gale Warning until midnight CST tonight for LSZ140>148-150.

&&

DISCUSSION...Britt
AVIATION...JDS
MARINE...Britt
Hazardous weather outlook, Jan 21, 5:23 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
523 PM CST Fri Jan 21 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
523 PM CST Fri Jan 21 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Light snow is expected this afternoon through tonight. Total
accumulations of 1 to 2 inches are expected. A few localized
amounts to 3 inches are possible. Roads may be slippery this
evening and strong winds will create blowing snow and visibility
as low as one-half mile while snow is falling.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An additional chance of light accumulating snow is expected for
late Sunday afternoon into early Monday morning. Up to 3 inches of
snow is possible by the time of the Monday morning commute.

Bitterly cold temperatures and wind chills are expected once
again for Monday night and Tuesday morning and again late Tuesday
night and Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ140>148-150-221130-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
523 PM CST Fri Jan 21 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong southerly winds are expected tonight. Gales of 40 to 45
knots are expected for a time with occasional storm-force gusts to
50 knots. The strongest winds will be found over the North Shore
waters. Winds will veer northwesterly as gales subside after
midnight and conditions will remain hazardous to small craft.
Additionally the combination of tall waves and strong winds will
lead to heavy freezing spray. Small Craft Advisories, Gale
Warnings, and Heavy Freezing Spray Warnings remain in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Northwest winds will continue Saturday and will be strong through
much of the day. Conditions will be hazardous to small craft,
particularly along the South Shore and the Outer Apostle Islands.
Small Craft Advisories will likely be needed.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jan 21, 6:51 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
651 PM CST Fri Jan 21 2022

MNZ025-033>036-220300-
North Cass-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Including the cities of Walker, Pine River, Brainerd, Hill City,
and Aitkin
651 PM CST Fri Jan 21 2022

...FREEZING DRIZZLE OCCURRING THIS EVENING...

Freezing drizzle is occurring in and around the Brainerd Lakes
region this evening. Slick road conditions are expected for the
next 1 to 2 hours with some improvement expected later this
evening as the freezing drizzle mixes with and changes back to
snow.

Freezing drizzle may quickly coat roadways with a thin
layer of ice that may be undetectable. Please use extreme
caution... especially on bridges...overpasses and around curves.
Allow plenty of stopping distance and avoid braking suddenly.

JDS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 12:01 AM CSTSmall Craft AdvisoryDLH10 hr
Jan 22, 10:07 AM CSTSmall Craft AdvisoryDLH18 hr
Jan 22, 3:28 PM CSTWind Chill AdvisoryDLHAitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more21 hr

Nearby

Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.